Kansas, 2012

Hail in Kansas, May 2, 2012

May 2, 2012 · NWS GLD · 3 events in 1 county or zone

A lone supercell thunderstorm moved northeast across Graham County during the evening, producing several reports of large hail up to the size of tennis balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A lone supercell thunderstorm moved northeast across Graham County during the evening, producing several reports of large hail up to the size of tennis balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 2, 5:19 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 2, 5:19 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM MDT WED MAY 2 2012

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 248 PM MDT WED MAY 2 2012

THROUGH TONIGHT...A SURFACE FRONT WAS LOCATED FROM CENTRAL
NEBRASKA TO SOUTHWESTERN KANSAS AND WAS SLOWLY MOVING NORTHWARD
EARLY THIS AFTERNOON. IN THE MID LEVELS THERE IS A PLUME OF
MOISTURE STREAMING ACROSS THE ROCKIES AND INTO THE HIGH PLAINS
FROM THE PACIFIC. A WEAK SHORTWAVE TROUGH WAS PROGRESSING ACROSS
WESTERN COLORADO AND WILL EMERGE INTO EASTERN COLORADO AND WESTERN
NEBRASKA THIS EVENING. THE COMBINATION OF THE TROUGH AND ANOTHER
FRONT IN WESTERN NEBRASKA WILL PRODUCE THUNDERSTORMS ACROSS MAINLY
NEBRASKA AND NORTHEASTERN COLORADO. THERE IS A CHANCE...ALBEIT NOT
GREAT...FOR A STORM OR TWO TO DEVELOP IN OUR FAR NORTHERN COUNTIES
IN COLORADO AND NEBRASKA. ANY STORM THAT DOES DEVELOP HAS THE
OPPORTUNITY TO BECOME SEVERE WITH FAVORABLE SHEAR AND
INSTABILITY...ESPECIALLY IN SOUTHWESTERN NEBRASKA. THE BULK OF THE
LIFT FROM THE SHORTWAVE TROUGH WILL RESIDE TO OUR NORTH AND
PRECIPITATION CHANCES WILL DIMINISH TOWARDS 09-12Z.

THURSDAY AND THURSDAY NIGHT...WEAK SHORTWAVE TROUGH WILL TRACK
ALONG THE NORTHERN PERIPHERY OF THE FORECAST AREA. BROAD FORCING
FOR ASCENT WILL BE WEAK BUT COULD BE ENOUGH TO GENERATE A FEW
SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON HOURS ALONG AND
NORTH OF INTERSTATE 70. WITH GENERALLY WEAK SHEAR IN PLACE...NOT
ANTICIPATING WIDESPREAD SEVERE WEATHER THREAT. HOWEVER...SAMPLE OF
PROGGED VERTICAL SOUNDINGS FROM ACROSS THE AREA INDICATE THAT
STRONG WINDS COULD BE POSSIBLE CONVECTION IS ABLE TO DEVELOP.
THREAT FOR CONVECTIVE ACTIVITY SHOULD COME TO AN END BY AROUND
MIDNIGHT WITH THE POTENTIAL FOR PATCH FOG DEVELOPING LATE THURSDAY
NIGHT ACROSS THE EASTERN HALF OF THE FORECAST AREA.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 248 PM MDT WED MAY 2 2012

SHORTWAVE RIDGING AHEAD OF A BROAD WESTERN CONUS TROUGH WILL YIELD
DRY CONDITIONS AND MUCH ABOVE NORMAL TEMPS ACROSS THE REGION BOTH
FRIDAY AND SATURDAY. WITH H85 TEMPS IN THE MID 20S C...WILL HAVE
NO PROBLEMS SEEING MAX TEMPS REACH THE MID TO UPPER 80S. LIKELY TO
SEE A FEW LOCATIONS TOUCH THE 90 DEGREE MARK ESPECIALLY FROM HILL
CITY TO TRIBUNE AND SOUTHEAST FROM THERE. DRY AIRMASS WILL RESIDE
OVER THE SOUTHWEST PORTION OF THE FORECAST AREA ON FRIDAY AND TO A
LESSER EXTENT ON SATURDAY. WHILE RH VALUES WILL LIKELY FALL TO
LESS THAN 15 PERCENT...WIND SPEEDS ARE EXPECTED TO REMAIN BELOW 15
MPH SO NOT ANTICIPATING A NEED FOR A FIRE WEATHER HIGHLIGHT.

PATTERN BEGINS TO SHIFT SATURDAY NIGHT AS A SURFACE COLD FRONT
MOVES THROUGH THE REGION. BROAD SCALE FORCING FOR ASCENT BEGINS TO
INCREASE SATURDAY EVENING AS THE FIRST IN A SERIES OF SHORTWAVE
TROUGHS IMPACTS THE AREA. GIVEN UNCERTAINTY IN THE EXACT TIMING OF
EACH SHORTWAVE TROUGH...POPS WILL BE CARRIED IN MOST EVERY PERIOD
IN THE EXTENDED WITH GREATER POPS PLACED WHERE CONFIDENCE IS
HIGHEST. WON'T BE A COMPLETE WASHOUT BUT DO ANTICIPATE A FEW
ROUNDS OF PRECIP IN THE EXTENDED. NEARLY PERSISTENT CLOUD COVER
WILL KEEP DAYTIME TEMPS AT OR SLIGHTLY BELOW NORMAL FROM MONDAY
THROUGH WEDNESDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 505 PM MDT WED MAY 2 2012

VFR CONDITIONS WILL CONTINUE AT KGLD AND KMCK FOR THE NEXT 24
HOURS. A SHORTWAVE WILL MOVE THROUGH THE SOUTHWEST FLOW TONIGHT.
THIS WILL PROVIDE A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT.
TIMING IS DIFFICULT BUT IT APPEARS THE BEST CHANCE WILL BE AT KMCK
WHERE MOISTURE IS BETTER THAN AT KGLD. CHANCES WILL DIMINISH BY
09Z THURSDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BAS/FOLTZ
LONG TERM...FOLTZ
AVIATION...FS
Hazardous weather outlook, May 2, 10:25 AM CST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1025 AM MDT WED MAY 2 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031400-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1025 AM MDT WED MAY 2 2012 /1125 AM CDT WED MAY 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON
ACROSS FAR NORTHEAST COLORADO AND NORTHWEST KANSAS MOVING EAST
ALONG AND NORTH OF INTERSTATE 70 TONIGHT. THE GREATEST THREAT FOR
LARGE HAIL AND DAMAGING WINDS WILL EXIST ALONG AND NORTH OF THE
KANSAS AND NEBRASKA BORDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THURSDAY
AFTERNOON AND EVENING GENERALLY EAST OF A LINE FROM YUMA AND
BURLINGTON COLORADO TO TRIBUNE KANSAS.

AN UNSETTLED WEATHER PATTERN WILL DEVELOP SATURDAY NIGHT AND
CONTINUE THROUGH EARLY NEXT WEEK WITH AN INCREASING CHANCE FOR
SHOWERS AND THUNDERSTORMS. A FEW SEVERE THUNDERSTORMS ARE
POSSIBLE SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

The radar

The Dodge City radar (KDDC), 164 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Graham

When
May 2, 6:22 PM CST
Where
Graham County, 10.37 mi SSE of Hill City
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.230, -99.780

Hail, Graham

When
May 2, 6:32 PM CST
Where
Graham County, 8.36 mi S of Bogue
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.250, -99.720

Hail, Graham

When
May 2, 6:52 PM CST
Where
Graham County, 1.48 mi SSE of Bogue
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
39.350, -99.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369791, 369747, 369749.